Missouri, 2005Hail in Missouri, April 12, 2005
April 12, 2005 · NWS PAH · 5 events in 2 counties and zones
A severe thunderstorm remained nearly stationary over central Cape Girardeau County for 30 to 45 minutes. The result was a localized area of flash flooding and copious amounts of hail, in addition to a funnel cloud.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm remained nearly stationary over central Cape Girardeau County for 30 to 45 minutes. The result was a localized area of flash flooding and copious amounts of hail, in addition to a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 3:40 AM CST, 6 hours 45 minutes earlier.
Area forecast discussion, Apr 12, 3:40 AM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
440 AM CDT TUE APR 12 2005
.DISCUSSION...
WSR88D RADARS SHOWED ONGOING BAND OF SHWS AND TSTMS WAS ON A
DIMINISHING TREND AS A +50 KT MID LEVEL JET AHEAD OF A MID LEVEL LOW
WAS WANING. ASSOCIATED SFC FRONT WAS JUST ENTERING THE WEST EDGE OF
THE FCST AREA AND MOVING EAST. CONVECTION WILL CONTINUE THIS MORNING
FOR THE ERN HALF OF THE AREA WITH PERHAPS A CLAP OR TWO OF
THUNDER...BEFORE MOVING AWAY. AS THE LOW ROTATES TOWARD THE QUAD
STATE REGION TODAY FROM THE WEST...THERE SHOULD BE A TEMPORARY
REPRIEVE FROM THE RAIN. BY LATE AFTERNOON/EARLY EVENING...THE MID
LEVEL LOW WILL BE DIRECTLY OVER US...BRINGING 500MB TEMPS BELOW -20
DEG C. THIS COMBINED WITH SOME SFC HEATING/REDUCTION IN CLOUD COVER
MAY RESULT IN ENOUGH INSTABILITY FOR SOME HAIL STORMS TO DEVELOP
INTO THE EVENING HOURS. AS THE COLD CORE MOVES AWAY AND NRLY/NERLY
WINDS KICK IN ON WED...A 50/50 CHC OF SHWS WILL LINGER DURING THE
DAY. THE ONLY REAL TWEAK IN THE FCST PACKAGE WAS TO SHAVE OFF THE
CHCS OF RAIN IN THE NWRN QUADRANT IN THE AFTERNOON ON WED...AND
DIMINISH THE TSTM CHCS A BIT FOR THE WEST HALF. IN FACT...IT/S
LOOKING MORE AND MORE LIKE JUST SHWS WED. FURTHER ADJUSTMENTS MAY BE
IN ORDER LATER TODAY. RAIN SHOULD END OVER MOST OF THE REGION WED
NITE...AND A BUILDING HIGH PRESSURE RIDGE WILL PROVIDE A DRY PATTERN
THRU THE WEEKEND. VERY LATE IN THE WEEKEND AND EARLY NEXT WEEK...NRN
STREAM S/WV ENERGY FLIRTS WITH THE FCST AREA BUT ATTM WILL HOLD THE
DRY FCST THRU DAY7 FOR NOW.
ALTHOUGH THE MODELS WERE IN DECENT AGREEMENT NEAR TERM...GFS WAS
JUDGED THE FAVORITE. TEMP GUIDANCE NUMBERS WERE NOT TOO DIFFERENT
FROM EACH OTHER IN THE NEAR TERM. WE DID ERR ON THE COOL /MAV/ SIDE
FOR WED AFTN.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.
&&
DB
Hazardous weather outlook, Apr 12, 3:48 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT TUE APR 12 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-131000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
448 AM CDT TUE APR 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS MISSOURI TODAY...
REACHING SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS BY EARLY THIS
EVENING. THERE MAY BE SOME BREAKS IN THE CLOUDS TODAY. THIS COMBINED
WITH COLDER AIR ALOFT MOVING IN WITH THE STORM SYSTEM...MAY RESULT IN
ENOUGH INSTABILITY TO PRODUCE ISOLATED STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE LARGE HAIL. THE THREAT SHOULD
DIMINISH DURING THE EARLY EVENING HOURS...WITH THE LOSS OF DAYTIME
HEATING. A CHANCE OF THUNDERSTORMS WILL LINGER INTO THE OVERNIGHT
HOURS...MAINLY FOR WESTERN KENTUCKY AND SOUTHWEST INDIANA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.
In the hours before
Special weather statement, Apr 12, 9:12 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1012 AM CDT TUE APR 12 2005
ILZ075>078-080>094-MOZ076-086-087-100-107>111-121700-
ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-
EDWARDS IL-FRANKLIN IL-GALLATIN IL-HAMILTON IL-HARDIN IL-JACKSON IL-
JEFFERSON IL-JOHNSON IL-MASSAC IL-PERRY IL-PERRY MO-POPE IL-
PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-STODDARD MO-UNION IL-
WABASH IL-WAYNE IL-WAYNE MO-WHITE IL-WILLIAMSON IL-
1012 AM CDT TUE APR 12 2005
...SCATTERED STRONG THUNDERSTORMS POSSIBLE TODAY...
SHORTLY AFTER 1000 AM...DOPPLER RADAR SHOWED SCATTERED
THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY ACROSS PORTIONS
OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI.
THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS...CONDITIONS WILL
BECOME MORE FAVORABLE FOR ISOLATED STRONG THUNDERSTORMS...CAPABLE
OF PRODUCING HAIL. A FEW OF THE STORMS MAY BECOME SEVERE...AND COULD
PRODUCE HAIL PENNY SIZE OR LARGER.
STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR LOCAL MEDIA FOR
ADDITIONAL STATEMENTS...AND POSSIBLE WARNINGS.
CN
Funnel Cloud, Scott
- When
- April 12, 10:25 AM CST to 10:35 AM CST
- Where
- Scott County, Oran
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
A funnel cloud was observed over northwest Scott County. The funnel cloud was observed on a towercam operated by a Cape Girardeau television station. The funnel cloud was also observed by trained observers at the Cape Girardeau airport.
Hail, Cape Girardeau
- When
- April 12, 12:22 PM CST
- Where
- Cape Girardeau County, Fruitland
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -89.650
Funnel Cloud, Cape Girardeau
- When
- April 12, 12:35 PM CST to 1:10 PM CST
- Where
- Cape Girardeau County, 7 mi W of Cape Girardeau
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
The funnel cloud was captured by a Cape Girardeau television station's towercam, and the video was broadcast live for over five minutes. The funnel cloud associated with the nearly stationary thunderstorm was visible from time to time for over half an hour.
Hail, Scott
- When
- April 12, 1:05 PM CST
- Where
- Scott County, 5 mi NW of Lusk
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.083, -89.450
Hail, Cape Girardeau
- When
- April 12, 1:12 PM CST
- Where
- Cape Girardeau County, 2 mi S of Fruitland
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.433, -89.650
The sheriff department reported golf-ball size hail on Interstate 55 at exit 105. Many locations in and near Fruitland reported an extended period of large hail due to the very slow movement of the storm. Hail depths were reported up to 4 inches, creating a winter-like scene and slippery road conditions. The county highway department was dispatched to clear the roads.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Washington, April 12 to 13, 2005$50 million · 1 event
- Hail in Georgia, April 12, 2005$51,000 · 1 in hail · 3 events
- Flash Flood in Missouri, April 12, 2005$50,000 · 1 event
- Hail in Illinois, April 12, 20051 in hail · 11 events
- Strong Wind in Alabama, April 12, 2005$5,000 · 5 events
- Debris Flow and Flooding in Puerto Rico, April 12, 20054 events
- Hail in Indiana, April 12, 20050.75 in hail · 4 events
- Hail and Damaging Wind in Kentucky, April 12, 20051 in hail · 4 events
- Strong Wind in Alabama, April 12, 2005$2,000 · 2 events
- Hail in Illinois, April 12, 20050.88 in hail · 2 events
- Hail in Tennessee, April 12, 20050.75 in hail · 2 events
- Tornado and Hail in South Carolina, April 12, 2005F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444980, 5444976, 5444979, 5444978, 5444977.